Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 76, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2017, 9:18 PM CDT for 5 counties in Minnesota; Minnehaha County, Moody County, South Dakota. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 9:18 PM CDT (02:18 UTC)
- Expired
- Jun 13, 2017, 10:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Lincoln County, MN, Lyon County, MN, Murray County, MN, Pipestone County, MN, Rock County, MN, Minnehaha County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 77 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 9:30 PM CDT | HAIL 1 | 6 Wnw Garretson, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 7:01 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 1575 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 479 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.8
The text
As transmitted.
936
WUUS53 KFSD 140218
SVRFSD
MNC081-083-101-117-133-SDC099-101-140300-
/O.NEW.KFSD.SV.W.0076.170614T0218Z-170614T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
918 PM CDT TUE JUN 13 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Lyon County in southwestern Minnesota...
Northwestern Rock County in southwestern Minnesota...
Southern Lincoln County in southwestern Minnesota...
Pipestone County in southwestern Minnesota...
Western Murray County in southwestern Minnesota...
Eastern Moody County in east central South Dakota...
Northeastern Minnehaha County in southeastern South Dakota...
* Until 1000 PM CDT
* At 918 PM CDT, a severe thunderstorm was located near Ward, or 7
miles north of Pipestone, moving northeast at 55 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near,
Holland around 925 PM CDT.
Tyler and Ruthton around 935 PM CDT.
Florence around 940 PM CDT.
Balaton and Russell around 945 PM CDT.
Camden State Park around 950 PM CDT.
Marshall around 1000 PM CDT.
Other locations impacted by this severe thunderstorm include Ihlen,
Hatfield, Lynd, Garvin and Hadley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 200 AM CDT for southwestern
Minnesota...and southeastern and east central South Dakota.
LAT...LON 4400 9561 4365 9669 4420 9649 4420 9645
4432 9645 4456 9560
TIME...MOT...LOC 0218Z 240DEG 48KT 4411 9637
HAIL...0.75IN
WIND...70MPH
$$
Weisser1 follow-up statement
385
WWUS53 KFSD 140235
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
935 PM CDT TUE JUN 13 2017
MNC081-083-101-117-133-SDC099-101-140300-
/O.CON.KFSD.SV.W.0076.000000T0000Z-170614T0300Z/
Lyon MN-Rock MN-Lincoln MN-Pipestone MN-Murray MN-Moody SD-
Minnehaha SD-
935 PM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR LYON...NORTHWESTERN ROCK...SOUTHERN LINCOLN...PIPESTONE...WESTERN
MURRAY...EASTERN MOODY AND NORTHEASTERN MINNEHAHA COUNTIES...
At 935 PM CDT, severe thunderstorms were located along a line
extending from near Tyler to Trosky, moving northeast at 45 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
These severe storms will be near...
Tyler and Florence around 940 PM CDT.
Balaton and Russell around 945 PM CDT.
Woodstock and Camden State Park around 950 PM CDT.
Chandler around 955 PM CDT.
Marshall, Lake Wilson and Current Lake around 1000 PM CDT.
Other locations impacted by these severe thunderstorms include Ihlen,
Hatfield, Lynd, Garvin and Hadley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 200 AM CDT for southwestern
Minnesota...and southeastern and east central South Dakota.
LAT...LON 4400 9561 4365 9669 4420 9649 4420 9645
4432 9645 4456 9560
TIME...MOT...LOC 0235Z 241DEG 37KT 4429 9607 4391 9628
HAIL...0.75IN
WIND...70MPH
$$
WeisserWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:04 PM CDT, 6 hours 14 minutes earlier.
Area forecast discussion, Jun 13, 3:04 PM CDT, 6 hours 14 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 304 PM CDT Tue Jun 13 2017 .SHORT TERM...(This evening through Wednesday) Issued at 303 PM CDT Tue Jun 13 2017 Current analysis shows a surface low centered over central Nebraska, with a trough axis/subtle cold front extending northward into central SD. A warm front is attendant to the surface trough positioned north of our forecast area where winds turn to the east/southeast, compared with south to southeast in our area. Aloft, water vapor imagery clearly shows two vorticity maxima, one located with the parent upper low in southwest MT, with a secondary maximum developing right now in southeast WY. The southeast WY vort max will rotate northeastward into central and southeast SD by 03Z this evening, then becomes rather sheared off as it lifts northeastward in southwest MN between 03Z and 06Z. However another short wave moves into zones just south of our forecast area after midnight tonight. Speed shear is strong with this short wave, averaging 40 knots really across the entire forecast area through the overnight hours. However, directional shear is rather weak. Therefore thoughts are that discrete cells may develop along the wind shift and ahead of the drier air in our western zones, from Huron and Mitchell westward late this afternoon, then morph into a line of convection as it moves eastward along and east of the James River valley. ML CAPES are extremely high denoting high instability, in the range of 2000 to 4000 J/kg this evening, before decreasing between 03Z and 06Z. Therefore golfball to isolated baseball sized hail is possible in our western zones during the early evening, with the threat transitioning to 60 to 70 mph winds between the I 29 corridor and the James River with quarter to walnut sized hail during the mid evening hours. As it moves eastward into southwest MN after mid evening and overnight, the primary threat is still the 60 to 70 mph wind potential. Further south in extreme northeast Nebraska and northwest IA, this area will likely not receive any discrete cells whatsoever, with the secondary short wave mentioned above keeping that area rather stirred up all the way through 09Z. But likewise, the severe weather threat is most prominent in the evening hours. In fact, 0-3km bulk shear vectors bend to a west/ southwest direction in northwest IA during the mid and late evening hours suggesting a bow echo, or at the least some bow segments. This is not the case in the rest of our forecast area, as the 0-3km bulk shear vectors have a decided south to southwest tilt to them, suggesting that widespread strong wind is not likely. But the stronger rotating updrafts in northwest IA could certainly carry some 60-80mph winds in the mid and late evening, with brief possible spin up tornadoes, which may be hard to tell the difference between those and 80 mph winds at any rate. Things will quiet down after 06Z rather rapidly as the short wave currently in southwest WY exits. A surface wind shift will follow suit providing a pleasant day on Wednesday with a dry westerly flow of air and stable conditions. .LONG TERM...(Wednesday night through Tuesday) Issued at 303 PM CDT Tue Jun 13 2017 Much more tranquil pattern expected in the extended with westerly flow expected for the next several day as upper level low pressure system works towards and eventually north of the Great Lakes. This will result in dry conditions though temperatures will remain above normal with 850 hpa temps remaining in the upper teens. Surface low will track across the area Friday night creating the chance for showers and storms mainly east of the James River Valley. Limited amounts of Gulf moisture appear to work north ahead of this system, thus limiting the amount of instability. Fairly strong cold front is expected to work through the region on Saturday afternoon leading to an additional chance of thunderstorms. Cooler conditions are expected to reign Sunday through Tuesday with dry conditions. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1226 PM CDT Tue Jun 13 2017 The challenge today are strong thunderstorms. A disturbance will be moving through this evening and overnight ahead of a surface wind shift. Timing in the TAFs has been refined to a slightly later arrival of TSRA for the TAF sites to reflect a degree of capping which is in place through much of the afternoon hours. At any given time during the TSRA threat time, some storms could be severe with large hail and strong erratic winds. In addition, conditions could be IFR in periods of heavy rainfall. This is something for the aviation community to keep an eye on. Toward daybreak Wednesday and into mid morning, indications are there could be some temporary MVFR ceilings which is common after rainfall and ahead of the wind shift. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...MJ LONG TERM...BT AVIATION...MJ
Hazardous weather outlook, Jun 13, 4:49 AM CDT, 16 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 449 AM CDT Tue Jun 13 2017 IAZ001-012-020-MNZ071-097-098-NEZ013-014-SDZ038>040-053>056- 059>062-065>071-141000- Lyon IA-Sioux-Plymouth-Lincoln MN-Pipestone-Rock-Dixon-Dakota- Beadle-Kingsbury-Brookings-Sanborn-Miner-Lake-Moody-Davison- Hanson-McCook-Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme- Yankton-Clay SD-Union- 449 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight An increasing severe weather threat is expected today, with numerous severe storms likely developing this afternoon and evening along and east of the James River. The main risks are large hail up to baseball size, and damaging winds to 70 mph. Isolated tornadoes cannot be ruled out with some of these storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely after 3 pm. IAZ002-003-013-014-021-022-031-032-MNZ072-080-081-089-090-141000- Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Woodbury- Ida-Lyon MN-Murray-Cottonwood-Nobles-Jackson- 449 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, and southwest Minnesota. .DAY ONE...Today and Tonight An increasing severe weather threat is expected today, with scattered strong to severe storms likely developing late this afternoon and evening. The main impact will be damaging winds to 70 mph, and large hail up to golf ball size. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely after 6 pm. SDZ050-052-057-058-063-064-141000- Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas- 449 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of central South Dakota and south central South Dakota. .DAY ONE...Today and Tonight There is a chance of thunderstorms across the area this afternoon. Isolated strong storms will be possible, producing large hail up to quarter size, and strong gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jun 13, 8:48 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
848 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND GST HARTFORD 43.62N 96.94W
06/13/2017 E60 MPH MINNEHAHA SD PUBLIC
&&
AFLocal storm report, Jun 13, 8:58 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
858 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 PM TSTM WND GST 2 S CHANCELLOR 43.35N 96.98W
06/13/2017 E60 MPH TURNER SD PUBLIC
&&
THLocal storm report, Jun 13, 9:08 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
908 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM HAIL 4 ENE WALL LAKE 43.54N 96.89W
06/13/2017 E1.00 INCH MINNEHAHA SD EMERGENCY MNGR
&&
THLocal storm report, Jun 13, 9:14 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
914 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM TSTM WND GST 3 N SIOUX FALLS 43.59N 96.73W
06/13/2017 E60 MPH MINNEHAHA SD TRAINED SPOTTER
ESTIMATED AT NWS OFFICE.
&&
THLocal storm report, Jun 13, 9:16 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
916 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM TSTM WND GST TEA 43.45N 96.83W
06/13/2017 E60 MPH LINCOLN SD PUBLIC
&&
THLocal storm report, Jun 13, 9:17 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
917 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM TSTM WND DMG SOUTH SIOUX CITY 42.47N 96.41W
06/13/2017 DAKOTA NE EMERGENCY MNGR
MULTIPLE REPORTS OF TREE BRANCHES DOWN
AROUND SOUTH SIOUX CITY.
&&
AFThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 8:41 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 34 min |
| Jun 13, 9:13 PM CDT | Severe Thunderstorm Warning | FSD | Nobles, Rock | 47 min |
| Jun 13, 9:58 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Lincoln, Lyon, Murray, Nobles and 2 more | 47 min |
| Jun 13, 10:33 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson | 42 min |
| Jun 13, 7:12 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hanson, Hutchinson, Turner | 33 min |
| Jun 13, 7:32 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hanson, Hutchinson, McCook, Turner, Yankton | 28 min |
| Jun 13, 7:53 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, McCook, Minnehaha, Turner | 37 min |
| Jun 13, 8:16 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 29 min |
| Jun 13, 8:23 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha, Turner | 37 min |
| Jun 13, 8:43 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner | 47 min |
| Jun 13, 9:10 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 50 min |
| Jun 13, 9:16 PM CDT | Severe Thunderstorm Warning | FSD | Union | 44 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.